Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 180, NWS Sioux Falls, SD

September 3, 2006Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 3, 2006, 2:43 PM CDT for Woodbury County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2006, 2:43 PM CDT (19:43 UTC)
Expired
Sep 3, 2006, 3:15 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 2:55 PM CDTHAIL 1Oto, IAHAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 031943
SVRFSD
IAC193-032015-
/O.NEW.KFSD.SV.W.0180.060903T1943Z-060903T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT SUN SEP 3 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 315 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHWEST OF ANTHON...OR ABOUT 22 MILES
  WEST OF IDA GROVE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ANTHON AROUND 255 PM CDT...
   CORRECTIONVILLE AROUND 315 PM CDT...

LAT...LON 4237 9607 4222 9594 4231 9569 4252 9577

$$

JM
1 follow-up statement
000 
WWUS53 KFSD 032002
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT SUN SEP 3 2006

IAC193-032015-
/O.CON.KFSD.SV.W.0180.000000T0000Z-060903T2015Z/
WOODBURY IA-
301 PM CDT SUN SEP 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT 
FOR EASTERN WOODBURY COUNTY...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF ANTHON...OR ABOUT
18 MILES WEST OF IDA GROVE...MOVING EAST AT 15 MPH.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN OTO WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 4239 9589 4227 9588 4227 9569 4246 9569

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:34 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 3, 2:34 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT SUN SEP 3 2006

.DISCUSSION...
UPPER LEVEL LOW PIVOTING SLOWLY SOUTHEAST THIS AFTERNOON. MAIN UPPER
LEVEL FORCING PUSHING INTO NORTHWEST IOWA...WHICH HAS SPARKED SOME
THUNDERSTORMS FROM FAR SOUTHEAST SD INTO NORTHWEST IOWA. HAD A
REPORT EARLIER OF A FUNNEL WETS OF CANTON...AND THIS ENVIRONMENT
DEFINITELY SUPPORTS FUNNELS WITH STRONG ENHANCED STRETCHING
POTENTIAL UNDER THE UPPER LOW AND NEAR ANY OF THE WEAK CONVERGENT
BOUNDARIES AT THE SURFACE. INSTABILITY MARGINAL SO NOT EXPECTING
WIDESPREAD SEVERE...MAINLY A FEW FUNNELS AND SOME QUARTER OR SMALLER
HAIL. MOST OF THE THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA
BY 00Z...BUT ADDITIONAL WRAP AROUND SHOWERS LIKELY INTO THE NIGHT
AND POSSIBLY THROUGH MONDAY MORNING.

AFTER THIS...PRETTY QUIET WEATHER MONDAY NIGHT INTO WEDNESDAY. DID
NOT MAKE ANY DRASTIC CHANGES TO TEMPERATURES AS MIXING TO AROUND
850-800MB SEEMS REASONABLE AND LOWS BELOW GUIDANCE ALSO LOOK ON
TRACK WITH RIDGE OF HIGH PRESSURE MOVING THROUGH.

IN THE LATTER PERIODS(THU-SUN)...NORTHWEST FLOW PREVAILS WITH A
COUPLE OF WAVES OF INTEREST. THURSDAY LOOKS LIKE A WEAKER WAVE DROPS
SOUTHEAST ACROSS THE REGION...BRINGING ENHANCED WARMING AHEAD OF THE
INCOMING FRONT. WILL BUMP TEMPS ABOVE GUIDANCE ON THURSDAY.
DISAGREEMENT THEN SETS UP FOR FRIDAY THROUGH SUNDAY AS THE NEW 12Z
GFS MORE IN LINE WITH THE 00Z GFS IN DRIVING FRONT SOUTH OF THE AREA
ON THURSDAY NIGHT. THE ONLY DIFFERENCE IS THAT THE 12Z GFS BURIES
THE FRONT IN NORTHERN OK. THIS SEEMS A LITTLE DRASTIC AS JET STREAK
NOT EXTREMELY STRONG AND LOCATED FARTHER NORTH. THE 06Z GFS AND DGEX
WANT TO TIE UP FRONT NEAR THE CWA AND THIS SEEMS A BIT TOO FAR
NORTH. SO...WILL AIM FOR FRONT GOING SOUTH OF AREA...JUST NOT QUITE
AS FAR AS 12Z GFS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Sep 3, 10:59 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 AM CDT SUN SEP 03 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1059 AM CDT SUN SEP 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER SOUTHWEST MINNESOTA...FAR EASTERN SOUTH DAKOTA...NORTHEAST
NEBRASKA...AND NORTHWEST IOWA.THERE WILL BE A SLIGHT RISK OF
SHORT LIVED SEVERE STORMS PRIMARILY OVER NORTHWESTERN IOWA.  THE
MAIN THREAT WITH THESE STORMS WILL BE FOR HAIL UP TO NICKEL
SIZE...GENERALLY SOUTH AND EAST OF A LINE FROM WINDOM...TO
WORTHINGTON...TO SIOUX CENTER...TO PONCA.  THERE WILL ALSO BE THE
THREAT FOR AN ISOLATED TORNADO EAST OF A LINE FROM SPENCER TO LE
MARS TO SLOAN.ANY TORNADO THAT DOES OCCUR WILL BE VERY BRIEF.
THE PRIMARY THREAT TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 7
PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AFTERNOON
FROM SOUTHWEST MINNESOTA THROUGH NORTHWEST IOWA.  WHILE SEVERE
WEATHER IS NOT EXPECTED...AN ISOLATED STORM MAY PRODUCE HAIL UP
TO DIME SIZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 2 PM TO 7 PM MAINLY
OVER
NORTHWESTERN IOWA AND SMALL PORTIONS OF SOUTHWESTERN MINNESOTA
AND
NORTHEASTERN NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Sep 3, 1:04 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
104 PM CDT SUN SEP 3 2006

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-069>071-032015-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA-TURNER-
YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
104 PM CDT SUN SEP 3 2006

...FUNNEL CLOUDS LATE THIS AFTERNOON AND EARLY EVENING...

AT 1240 PM...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD 1 MILE
WEST OF INTERSTATE 29 NEAR HIGHWAY 18. CONDITIONS SHOULD BECOME
MORE FAVORABLE THROUGH THE AFTERNOON FOR DEVELOPMENT OF THESE
FUNNELS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. MANY
TIMES...THESE KINDS OF FUNNELS DO NOT REACH THE GROUND...BUT BRIEF
TOUCHDOWNS CERTAINLY CANNOT BE RULED OUT AT THIS TIME. IF YOU FEEL
THAT YOUR SAFETY IS AT RISK... PLEASE SEEK SHELTER IMMEDIATELY IN A
REINFORCED STRUCTURE AS THESE SIGNATURES ARE VERY DIFFICULT TO
DETECT ON RADAR. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY
FOR FUTURE STATEMENTS OR WARNINGS.

JM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:05 PM CDTSevere Thunderstorm WarningFSDWoodbury40 min
Sep 3, 2:39 PM CDTSevere Thunderstorm WarningFSDIda51 min
Sep 3, 3:15 PM CDTSevere Thunderstorm WarningFSDWoodbury15 min
Sep 3, 3:24 PM CDTSevere Thunderstorm WarningFSDIda36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.